Anaphylaxis is not a little-known condition, Olajumoke Fadugba, MD, pointed out to attendees at Friday morning's session “Allergic Reactions: Urgent and Emergent Hospital Management.” Recent news stories have highlighted its effects, from reality star Bethenny Frankel's ICU stay to an 11-year-old who died after inhaling the smell of fish that his grandmother was cooking.
Yet care is often less than optimal. “Anaphylaxis is under-recognized and it's undertreated,” said Dr. Fadugba, an allergist and assistant professor of medicine at the University of Pennsylvania in Philadelphia. “Many patients who present to the emergency room are misdiagnosed. Even when anaphylaxis is correctly diagnosed, epinephrine is frequently not administered.”
Diagnosis can be challenging, she noted. “Anaphylaxis can present in so many ways. … I really want to highlight the pitfalls in diagnosis.”
One common error is to assume that anaphylaxis isn't present because the patient doesn't have hypotension or shock. “A patient clearly does not need to be in shock to make the diagnosis of anaphylaxis. You want to make the diagnosis before that happens,” she said.
Urticaria, although it is the most common presentation, can also be absent. “It's important to know that 10% to 20% of patients with anaphylaxis will not have cutaneous findings, so you cannot always rely on the rash to help you,” Dr. Fadugba said.
An anaphylactic reaction can be particularly hard to diagnose if it happens when a patient is under anesthesia. “You can't see the rash, because the patient is under the drapes, and the patient can't complain because they're asleep,” she said. “Is the hypotension from anaphylaxis or is it because of the propofol?”
Perioperative anaphylaxis is a concern because there are a number of potential triggers for a reaction in the operating room, including neuromuscular blocking agents, antibiotics, and chlorhexidine. Natural rubber latex is also an allergen, but less of a problem now that it is less prevalent, she noted.
Clinicians may also fail to diagnose anaphylaxis because they assume it only occurs in patients with a history of such allergic reactions. It's a myth that allergic reactions increase in severity with repetition, she noted, citing a study of anaphylaxis cases published in Clinical and Experimental Allergy in 2000. “Most of the patients who died, or almost died, did not have a history of severe reaction,” she said.
Conversely, the presence of asthma in a patient's history can also confound diagnosis. “Sometimes it can be mistaken for an asthma exacerbation,” she said. Making this particularly tricky, asthma is a risk factor for anaphylaxis and increases the risk of death from an allergic reaction, especially in teens.
To help internists diagnose anaphylaxis rapidly and accurately, she reviewed the three pathways to diagnosis developed by the National Institute of Allergy and Infectious Diseases and the Food Allergy and Anaphylaxis Network in 2006.
The first pathway or criterion requires acute onset of symptoms involving skin or mucosal tissue along with either respiratory compromise or hypotension (or symptoms of low blood pressure). The second criterion applies to patients who have likely been exposed to an allergen. They should have at least two from four symptom categories: generalized hives, itching and flushing, or swollen lips; respiratory compromise; hypotension; and persistent gastrointestinal symptoms. The third category applies to patients with known allergen exposure—they only require hypotension to meet the criteria.
But don't rule out anaphylaxis if a patient doesn't fit into any of the three pathways. “It is really important to note that yes, we have this criteria, but clinical judgment cannot be replaced,” said Dr. Fadugba.
When you suspect a patient has had an anaphylactic reaction, lab tests, particularly tryptase, can help provide certainty. “A normal tryptase does not, of course, rule out anaphylaxis, but an elevated one is very helpful in confirming the diagnosis,” she said.
Tryptase levels peak 60 to 90 minutes after onset of anaphylaxis, and elevations can persist for up to five hours. That's one reason why they may be a better measure than histamine levels, which are back to baseline by 60 minutes, Dr. Fadugba said.
It's best to measure tryptase between one and three hours after symptom onset, and keep in mind that levels might not be elevated in food reactions, she advised. The lab test is more likely to be useful when anaphylaxis was caused by a bee sting or medication.
While food allergies are commonly encountered in outpatient care, they're not responsible for most anaphylaxis cases that would be seen by internists in the hospital. “Medications and bee stings are really the most common causes of anaphylaxis, particularly fatal anaphylaxis, in adults,” said Dr. Fadugba.
Not only can medications cause anaphylaxis, some of them can make it harder to treat. A few very common classes of medications can combat the effects of epinephrine. “When somebody is on a beta-blocker, this can present a problem,” she said. Angiotensin-converting enzyme inhibitors and alpha-blockers can likewise be issues.
Still, epinephrine injected intramuscularly into the anterolateral thigh is the appropriate treatment for pretty much any patient with anaphylaxis, even those with cardiovascular disease, Dr. Fadugba advised. “There is no absolute contraindication to epinephrine administration,” she said.
A common error in anaphylaxis treatment is to use antihistamines or corticosteroids instead of epinephrine. “They just don't act quickly enough to prevent cardiorespiratory arrest or death,” she said, noting that the median time to deaths from anaphylaxis was found to be 30 minutes for allergic reactions to food, 15 minutes for bee stings, and five minutes from IV antibiotics or contrast.
“Almost everybody gives steroids in anaphylaxis,” said Dr. Fadugba. “There is no strong evidence to support the use of corticosteroids in anaphylaxis.” The problem with antihistamines is that they only work in histamine reactions and there are other mediators associated with severe and fatal reactions, she explained.
So give epinephrine to patients having a reaction, and also make sure that they leave the hospital with a prescription for an auto-injectable, Dr. Fadugba advised.
That prescription should come with some education. “That's really important. You can send a patient home with epi and if they have no idea what to do with it and when to use it, it's not very useful,” she said. “Last but not least, instruct the patient to follow up with an allergist/immunologist.”